Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 26, 2021Mineral County, Nevada

NWS Reno, NV issued this special weather statement at Jul 26, 2021, 5:41 PM PDT for Mineral County, Nevada. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2021, 5:41 PM PDT (00:41 UTC)
Expired
Jul 26, 2021, 7:00 PM PDT
In force
79 min
Issued by
NWS Reno, NV

County Mineral County, NV

The radar

The Reno radar (KRGX), 174 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:11 PM PDTTSTM WND GST 4410 Wnw Luning, NVMESONET LUNNV LUNING REPORTED AN EAST WIND GUST ALONG A GUST FRONT OF 44 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
3282 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS85 KREV 270041
SPSREV

Special Weather Statement
National Weather Service Reno NV
541 PM PDT Mon Jul 26 2021
 
CAZ073-NVZ001-004-270200-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
541 PM PDT Mon Jul 26 2021

...LINE OF STRONG THUNDERSTORMS IN EASTERN MINERAL COUNTY...

At 536 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Coaldale to 21 miles west of
Middlegate. Movement was west at 25 mph.

Wind gusts greater than 50 mph will be possible with these storms. 
Torrential rainfall from these storms could produce running water or 
debris flows off of terrain near US-95.

Locations impacted include...
Hawthorne, Luning, Mina, Walker Lake, Mina Airport, Schurz, Pizona,
Nv 361 At Mineral-
Nye Co Line South Of Gabbs), Rawhide, Junction U.S 6 And NV 360,
Hawthorne Industrial Airport, Alt U.S 95 At Lyon-
Mineral Co Line, Huntoon Valley, Indian Head Peak, Us 95 At Lyon-
Churchill Co Line, Bald Mountain, Mount Grant, Excelsior Mountain, Us
Hwy 6 At NV-CA State Line and Nv 361 At Mineral-Churchill Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3789 11835 3789 11842 3787 11840 3778 11868
      3916 11910 3919 11809 3904 11799 3901 11818
      3892 11819 3848 11770
TIME...MOT...LOC 0036Z 084DEG 20KT 3801 11814 3922 11842 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:03 PM PDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 26, 3:03 PM PDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Reno NV
303 PM PDT Mon Jul 26 2021

.SYNOPSIS...

Monsoon moisture will overspread the region leading to an increase
in thunderstorm chances each afternoon much of this coming week.
Tuesday will be noticeably cooler before temperatures start warming
back up again late week. Smoke and haze will persist across eastern
Sierra and western Nevada while area fires continue into the week.

&&

.SHORT TERM…

* A Flash Flood Watch has been issued until 9PM for possible brief
  heavy downpours at most recent and past burn scares over parts of
  the eastern Sierra.

A weak upper wave moving north-northwest through the region will
increase the forcing component for thunderstorm development during
the late evening and early morning hours over far western NV and the
eastern Sierra.  Smoke from our resident wildfires will play heavily
upon visibility and air quality considerations through much of this
forecast period.

* Smoke: There remains a mixed confidence on improving conditions
  through the the overnight hours based on T-storm outflows and
  limited  rainfall across the region.  With a change to a more
  predominate south- southeast upper flow the thunderstorm coverage
  will increase over the next few days.  Regional smoke patterns
  will likely change as well as increased outflows could disperse
  denser pockets of smoke in the area.

* Thunderstorms: Respectable monsoon moisture push into the region
  this week with a large high centered over the Four Corners and
  Rockies. Thunderstorm probabilities will remain elevated with
  precipitable water values rising to near 1" tomorrow afternoon in
  most ECMWF EPS members. Model solutions were mixed on the coverage
  of convection going into the evening but scattered coverage for
  the eastern Sierra into Mineral County remain a possibility as the
  shortwave approaches closer. A late arrival would mean that the
  earlier development of weaker cells and more clouds could limit
  coverage/intensity going into the evening. A wave lifting north
  out of SoCal could could keep faster moving t-storms going into
  the pre-dawn hours tomorrow morning. It is still expected that a
  combination of subsidence behind the outgoing wave and abundant
  PWATs could still limit storm coverage. By Wednesday, model
  guidance indications a piece of the offshore trough will lift over
  the region and combine with those more favorable elements of less
  cloud cover/decreased PWATs to bring on more robust thunderstorm
  development across the Sierra and western NV.

* We'll really need to be on our toes with flash flood and debris
  flow risks on the newer burn scars such as Beckwourth, and even
  the ongoing Tamarack Fire especially on steeper slopes just west
  of Hwy 395 and steep terrain of Alpine County. It only takes 5-10
  minutes of heavy rain to cause major flooding on recent high
  intensity burns. Will continue to monitor on a daily basis with
  regard to whether a flash flood watch is needed, as flood flood
  environments have limited predictability in our region more than
  12-18 hours out. Hohmann/Amanda

.LONG TERM...Thursday onward...

Thunderstorm chances continue Thursday, but lesser coverage is
anticipated compared to Wednesday due to lack of large scale
forcing. Storms are likely to be of the more pulse variety with
localized heavy rainfall, gusty outflow winds (which could kick up
areas of dust), and the potential for small hail. The ongoing
lightning risk could still cause new fires, but due to the overall
wetter nature of the storms, it's much less likely for fires to make
runs.

Thunderstorm coverage looks to increase Friday and with an increased
risk on Saturday.  A weak short wave moving through the area could
increase forcing but it will be weak at best. Nonetheless,  PWATs
increasing and hovering within the 0.5-0.8" sweet spot along with
relatively slow storm motions due to weak upper divergence over the
region will increase flash flood concerns for Saturday. The recent
burn scars and ongoing wildfires will be the main focus or concern.
Showers could continue Saturday night, with low end chances for an
embedded thunderstorm or two.

The increasing dry southwest flow from the trough along the northern
CA coast will begin to push moisture more east Sunday into Monday.
This will lead to less thunderstorm coverage, with chances really
waning by Monday. We'll also see the return of more typical westerly
afternoon breezes and decreasing humidity values around August 2-3.

Daytime highs next week will be within a few degrees of normal,
varying day to day based on thunderstorm coverage and time of storm
initiation. Nights will remain mild due to the increased moisture.
We'll have to see how thunderstorms impact the wildfires as rain and
outflow winds will both be big contributors to smoke and air quality
impacts. -Dawn/Amanda

&&

.AVIATION…

Thunderstorm chances will continue region-wide overnight with
periods of brief downpours, frequent lightning, and gusty outflow
winds.   The main focus will be directed mostly in the Sierra into
northeast California. The heaviest rainfall will likely be the areas
near KMMH north to lake Tahoe. Sufficient upper moisture will ensure
thunderstorm chances continue daily through next weekend.

Going into Tuesday smoke trajectories will chance as a south to
southeast upper flow increases across the region.  Unknowns such as
rainfall and erratic outflow winds with play heavily as to any
possible VSBY outcomes across the region  Therefore any smoke
forecast brings much lower than usual confidence through the
forecast period. VSBY forecasts will weigh heavily towards higher
resolution smoke models. Periods of MVFR conditions should influence
VSBY forecasts for KMEV-KCXP-KRNO through tomorrow morning.  This is
due mostly to the close downwind proximity of the Tamarack and
especially Dixie wildfires which at this time continues to produce
heavier smoke plumes. As the prevailing upper flow increases from
the south  later this evening into the early morning hours all other
terminal should see any restrictions from VSBY/CIG gradually
improving to mostly VFR.  KMMH will continue to be spared from the
ongoing concerns centering around the smoke and haze issue. -Amanda

&&

FIRE WEATHER...

Areas of showers and thunderstorms will continue this evening mainly
south of Hwy 50 through Mono and Mineral counties as a shortwave
trough tracks across southern Nevada. Thunderstorm outflows tracking
from south to north are possible as storms develop across Mono-
Mineral with outflows up to 45 mph reaching as far north as I-80 by
9-10pm this evening.

Thunderstorm potential should wane this evening after about 2200
local with a transition mainly to bands of showers with a few
isolated lightning strikes not out of the question as bands track
across the Tahoe Basin into Lassen County. While RH recoveries will
generally reach 45-50% overnight across Sierra mid-slope locations,
recoveries could be boosted defendant on this evening precipitation.

Monsoon moisture will maintain shower and thunderstorm chances
through the week with the best potential Tuesday mainly confined to
southern Mono and Mineral counties. Coverage looks to become more
widespread on Wednesday as less cloud coverage may lead to be better
surface heating and instability which combined with a shortwave
trough may lead to better organized and potentially stronger
thunderstorms. These storms will be a little faster moving but with
ample moisture storms will be efficient rain producers and capable
of flash flooding and debris flows on area burn scars, especially
where storm cells train. Gusty outflow winds with sudden wind
shifts, hail, and cloud to ground lightning will be possible with
these storms. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 9 PM PDT this evening Nvz001-003.

CA...Flash Flood Watch until 9 PM PDT this evening Caz071-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 26, 1:49 PM PDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service RENO NV
149 PM PDT Mon Jul 26 2021

CAZ070>073-NVZ001>005-271200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
149 PM PDT Mon Jul 26 2021

...Smoke Impacts to Continue as Thunderstorm Risks Increase...

Smoke:

* Widespread smoke, mainly from the Dixie Fire, will continue to
  impact the region. There will be periods late in the day where
  air quality could improve somewhat around Reno-Tahoe and the
  Eastern Sierra. However for the most part you should expect poor
  air quality to persist, especially at night and in the
  mornings.

* Limit the intensity and duration of outdoor activities. Poor air
  quality could result in postponed or cancelled outdoor events.

* Thunderstorms will play a role in smoke intensity due to both
  rainfall chances for ongoing fires and erratic outflow winds.
  Smoke forecast predictablity is lower than usual going into
  this week.

Thunderstorms:

* A rather solid monsoon moisture surge will bring increasing
  thunderstorm chances to the area through much of the coming
  week. Latest model simulations suggest the best storm coverage
  will Wednesday and Friday-Saturday, with somewhat less coverage
  for Tuesday and Thursday.

* Nocturnal showers with isolated thunderstorms are possible late
  tonight into daybreak Tuesday and also Saturday night. Given the
  unusual time of day, this could catch many people off-guard.

* A significant concern with these storms is the potential for
  heavy rainfall and flash flooding on recent burn scars such as
  the Beckwourth Complex and ongoing fires such as the Tamarack
  Fire. It only takes 5-10 minutes of heavy rains to result in
  debris flows on these burn areas. Additional impacts include
  outflow winds to 45 mph, lightning with new fire starts outside
  storm cores, and small hail.

http://weather.gov/reno
Special weather statement, Jul 26, 2:58 PM PDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Reno NV
258 PM PDT Mon Jul 26 2021

CAZ071-072-262215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
258 PM PDT Mon Jul 26 2021

...STRONG THUNDERSTORM NORTH OF TRUCKEE...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser Creek Reservoir, moving west at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Prosser Creek Reservoir, Donner Peak, Independence Lake, Truckee, Ca
89 At Nevada-Sierra Co Line, Granite Flat Campground, Lakeside
Campground, Ca 89 At Placer-Nevada Co Line, Alpine Meadows
Campground, Hobart Mills, Boca Campground, Truckee-Tahoe Airport and
Donner Memorial Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 12043 3943 12010 3925 12014 3925 12028
      3939 12036 3945 12038 3948 12044
TIME...MOT...LOC 2157Z 099DEG 11KT 3936 12022

CJ
Special weather statement, Jul 26, 4:43 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Reno NV
443 PM PDT Mon Jul 26 2021

CAZ072-NVZ002-270030-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
443 PM PDT Mon Jul 26 2021

...STRONG OUTFLOW WINDS AND HEAVY RAINFALL AFFECTING THE LAKE TAHOE
BASIN...

At 440 PM PDT, Doppler radar was tracking thunderstorms over
Lake Tahoe, moving northwest at 15 mph.

Winds in excess of 40 mph and heavy rainfall will be possible with
these storms.

Locations impacted include...
Carson City, South Lake Tahoe, Alpine Meadows, Kings Beach, Squaw
Valley, Tahoe City, Incline Village, Dagget Pass, Spooner Summit,
Northstar, Glenbrook, Emerald Bay, Crystal Bay, Zephyr Cove-Round
Hill Village, Sugar Pine Point S, Bliss State Park, Kingsbury,
Incline Village-Crystal Bay, Zephyr Cove and Carnelian Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Tahoe, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3930 11987 3892 11988 3887 12016 3930 12030
TIME...MOT...LOC 2340Z 114DEG 12KT 3917 12012

CJ
Special weather statement, Jul 26, 5:11 PM PDT, 30 minutes before
Special Weather Statement
National Weather Service Reno NV
511 PM PDT Mon Jul 26 2021

NVZ001-003-004-270115-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
511 PM PDT Mon Jul 26 2021

...STRONG OUTFLOW WINDS AND NEARING LAHONTAN RESERVOIR, FERNLEY,
AND FALLON...

At 508 PM PDT, Doppler radar was tracking strong outflow winds along
a line extending from near Derby Dam to 13 miles northeast of
Wabuska. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

If on or near Lahontan Reservoir, get out of the water and move
indoors or inside a vehicle.

Locations impacted include...
Fallon, Lahontan Reservoir, Fernley, Silver Springs, Hazen,
Stillwater, Fallon Municipal Airport, Junction U.S 50 And NV 116
(Stuart Rd), Desert Peak, Junction U.S 50 And NV 117 (sheckler
Cutoff), Sand Mountain, Fallon Station, Fernley - Tiger Field
Airport, Wadsworth, Us 50 At Lyon-Churchill Co Line, Sand Mountain
Campground, Junction U.S 95 And NV 120 (Pasture Rd) and Fernley Sink
Near I-80.

LAT...LON 4005 11900 3932 11829 3913 11897 3965 11948
TIME...MOT...LOC 0008Z 249DEG 20KT 3962 11935 3925 11898

CJ
Special weather statement, Jul 26, 5:41 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
541 PM PDT Mon Jul 26 2021

CAZ073-NVZ001-004-270200-
Mono CA-Western Nevada Basin and Range including Pyramid Lake NV-
Mineral and Southern Lyon Counties NV-
541 PM PDT Mon Jul 26 2021

...LINE OF STRONG THUNDERSTORMS IN EASTERN MINERAL COUNTY...

At 536 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Coaldale to 21 miles west of
Middlegate. Movement was west at 25 mph.

Wind gusts greater than 50 mph will be possible with these storms.
Torrential rainfall from these storms could produce running water or
debris flows off of terrain near US-95.

Locations impacted include...
Hawthorne, Luning, Mina, Walker Lake, Mina Airport, Schurz, Pizona,
Nv 361 At Mineral-
Nye Co Line South Of Gabbs), Rawhide, Junction U.S 6 And NV 360,
Hawthorne Industrial Airport, Alt U.S 95 At Lyon-
Mineral Co Line, Huntoon Valley, Indian Head Peak, Us 95 At Lyon-
Churchill Co Line, Bald Mountain, Mount Grant, Excelsior Mountain, Us
Hwy 6 At NV-CA State Line and Nv 361 At Mineral-Churchill Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3789 11835 3789 11842 3787 11840 3778 11868
      3916 11910 3919 11809 3904 11799 3901 11818
      3892 11819 3848 11770
TIME...MOT...LOC 0036Z 084DEG 20KT 3801 11814 3922 11842

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:11 PM PDTSpecial Weather StatementREVChurchill64 min
Jul 26, 7:24 PM PDTSpecial Weather StatementREVMono51 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.